Pred now plus Meth 3rd week funny/ peculiar ?

78 yr male ,active till 2 yr ago, PMR!, immediate response to Pred 20mg but after 2yr problem in reducing below 14. 2nd consultation with New Rhemy ,excellent recommendations, reducing Pred 1 mg 8wk, blood tests, monitoring, with addition of Meth 5mg/weekly.1st week OK,2nd small feelings ,funny/peculiar,3rd wk daily fatigue, headache early morn, weakness below waist, feeling cold now and again, muzzy head, feet cramp but had that before,75 mg asprin seems to help some. Is this Pred+Meth effect will folic acid help, Help, comments please - I have an excellent practice nurse, Doctor and now Rhemy but they are not sufferers and I need to know how to talk to them ( have under active thyroid for many years on150ug ,no probs)

Thanks John

8 Replies

oldestnewest
  • The folic acid is to help prevent you from developing mouth ulcers and you need to take that from the outset I think - not on the same day. My husband was given methotrexate as part of chemotherapy so a much higher dose and his enduring memory of MTX is of feeling desperately cold so I imagine the feeling cold is that.

    If you are on omeprazole it should be changed to a non-PPI gastric acid inhibitor, eg ranitidine (Zantac) - it has been found there is an interaction between omeprazole and methotrexate, mostly at the higher doses used in cancer but there were also problems at the sort of dose used in PMR.

  • I was on MTX for 2 years and well remember feeling cold, a novelty for me whose thermostat had gone haywire with the onset of PMR resulting in all day and night hot flushes.

    Folic acid should be prescribed alongside the MTX from the start, but individual medics have totally different ideas on how much should be taken - I was bumped up to the max dose before too long, but I was aware that others were kept on 5mg weekly.

    It does take some weeks for MTX to get into the system properly and it was approximately 10 weeks before I felt a difference.

  • I should have added there, that at the max dose of folic acid I was taking it every day except the day I took the MTX. That's the one day you shouldn't take it.

  • Meds as follows:6.15 am-lansoprazole30mg: 6.30-Thyroxine 150ug: 8am breakfast-Clopridogrel 75mg-following recent stent insertion rear of left knee: Asprin 75mg : end breakfast-Pred. After lunch 750mg Adcal-D3,After tea/supper Adcal-D3.stopped Risedronate Sod.-recent DEXA scan showed above normal. 5mg Methotrexate taken Sunday only with tea/supper

  • I have taken MTX in cycles over many years , although not for pred reduction. I found I felt cold, achey and slightly weird (non specific weird, can't really describe it but it was certainly "different") on the day of the MTX,...

    I was fatigued to the point I would sometimes hit an invisible wall and need to sleep then and there...zonked with head on the keyboard at work happened more than once...

    nauseous and brain foggy the day following (and sometimes the day after that)

    and then pretty much back to my normal self thereafter until the next dose.

    I encountered some side effects at doses over 10mgs and switched to injections to help with the gastric yuks...and that really did help.

    Things do tend to settle a bit once you and your body adjust to the meds but if things get worrisome, do not soldier on without speaking to the medical team

    Hope things improve soonest

  • I got rid of yuk feelings by changing to Metafolin (Folate) as the folic acid supplement did nothing for me, however much I took. I eat loads of folic acid rich foods (whole grains, rocket, watercress, pulses, dark green leafy veg, carrots, sweetcorn, avocados, marmite, eggs, baked potatoes etc.), strawberries, kiwis (always have). I then stop both the folic acid-rich foods and the metafolin on the day I take Meths. No brain fog, no nausea, no vague headaches (Started on 10mg, then 12.5mg and then when put up to 15mg I also could not turn in bed without feeling seasick or bend down or turn around without wanting to throw up). The only thing I still occasionally get is a trembly feeling through my body, especially irritating in the arms and hands - but small irritation compared to the brain fog, nausea and seasickness!

    It may not work for you, but maybe worth a try, as folate (as metafolin) is cheap to buy? Takes about 7 days to kick in...... Good luck!

  • Thank you 'Green_girl' , for your answer, it give me food for thought , sorry that is not mean't to be...........,I do have a good diet and will speak further with my medical team, re the Metafolin - thanks 'iforget' , John

  • I found that my medical team had no comment to make as they do not take on board new research quickly, but prefer to wait for much more research and evidence - the advice came via my nutritionist who has seen some research indicating that some people's bodies do not take on board folic acid as a supplement very effectively. Folate is seen as being nearer to what you get from food and is therefore easier for the body to take in.

    The right food is still the best way to get what you need into your body and supplements are just that - supplementary! But you do need some extra help when on drugs like Meths.

    My attitude is that if it won't harm, then it's worth a try - all you may get from the medics is the go ahead to try it if they feel it won't harm you in any way, so do ask before trying, but I wouldn't expect them to show much interest......you could also check with your pharmacist, as they know more about the interactions of drugs than the doctors do sometimes!

You may also like...